Maine, 2017

Hail in Maine, August 11, 2017

August 11, 2017 · NWS CAR · 1 event in 1 county or zone

Thunderstorms developed during the morning of the 11th with a warm front and upper level disturbance lifting across the region. An isolated severe thunderstorm produced large hail in the Houlton area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Thunderstorms developed during the morning of the 11th with a warm front and upper level disturbance lifting across the region. An isolated severe thunderstorm produced large hail in the Houlton area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 11, 9:10 AM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 11, 9:10 AM EST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1010 AM EDT Fri Aug 11 2017

.SYNOPSIS...
A warm front will lift north across the region today through
tonight. Low pressure will track northwest of the region
Saturday. A cold front will cross the region Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1010 AM update...An area of showers with isolated thunderstorms,
currently stretching across the North Woods down to northwest of
Bangor, will continue to slowly lift north and east through the
early afternoon hours. Individual storms may be strong enough to
produce some small hail, but overall expect briefly heavy rain
to be the biggest threat as CAPEs are very minimal and CIN still
fairly extensive. Areas that see rain this morning will likely
get a bit of a break while the atmosphere recovers, but some of
the hi-res guidance shows additional convection developing by
this evening. Have made adjustments to PoPs to account for the
latest radar imagery and expected movement of the precipitation,
but trends will need to be watched closely through this
afternoon.

Previous Discussion...
A nearly stationary frontal boundary will lift back north
across the region in the form of a warm front today through
tonight. An upper level disturbance will also lift across
northern portions of the region today. Showers and
thunderstorms, most extensive across northern and central areas,
will develop this morning through early afternoon then persist
into the evening. Patchy fog will also occur across the region
early this morning. Another upper level disturbance will
approach from the west later tonight. Partly/mostly cloudy skies
along with a chance of showers are expected overnight in
advance of the approaching disturbance. Patchy fog will also
develop overnight. High temperatures today will range from the
mid to upper 70s north, to around 80 interior Downeast with mid
to upper 70s along the Downeast coast. Low temperatures tonight
will range from the mid to upper 50s across the forecast area.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
Low pressure will approach from the west during the day Saturday
and pass to the north of the state Saturday night and Sunday
morning. An upper level trough will approach from the west and
pass across the region Saturday night and Sunday. Both of these
systems will result in unsettled conditions over the weekend
with clouds and showers. Scattered thunderstorms are also
possible during the day Sunday across the north.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Weak high pressure is expected to build into New England Monday.
A weak low pressure system will pass to the north of the region
Tuesday. This will result in showers across the north during the
day Tuesday but the south will remain dry and partly sunny. A
stronger upper level low pressure system will approach from the
northwest and move across Northern Maine Wednesday resulting in
more showers across the north. High pressure is then expected to
build in from the west Thursday.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: Variable conditions will occur with any patchy fog
early this morning. Showers and thunderstorms, most extensive
across northern and central areas, will develop this morning
into early afternoon then persist into the evening with variable
conditions mostly MVFR or IFR. Variable conditions are then
possible again later tonight with showers and patchy fog.

SHORT TERM: VFR conditions are expected Saturday. MVFR
conditions are expected Sunday. VFR conditions are expected
Monday and Tuesday.

&&

.MARINE...
NEAR TERM: A Beach Hazards Statement has been issued through
this evening. Winds/seas will remain below small craft advisory
levels today through tonight. Visibilities will be reduced at
times in patchy fog today into tonight.

SHORT TERM: For winds have used the NAM to initialize grids
through Sunday. Will lower NAM winds by 15 percent to account
for expected high bias due to cold sea surface temperature. Will
transition to the Super Blend winds late Sunday. For Waves:
Southeasterly long period swell (around 1 foot/10 seconds) will
be the primary wave system Saturday. Southerly wind wave (3-4
feet/6-7 seconds) will become the primary wave group Sunday into
Monday. Will use the Nearshore Wave Prediction System (NWPS) to
initialize the wave grids. Will reduce model wave heights by 1
foot to adjust expected high bias.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for MEZ029-
     030.
MARINE...None.

&&

Near Term...Hastings/Norcross
Short Term...Mignone
Long Term...Mignone
Aviation...Hastings/Norcross/Mignone
Marine...Hastings/Norcross/Mignone
Hazardous weather outlook, Aug 11, 4:43 AM EST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
543 AM EDT Fri Aug 11 2017

MEZ001>006-010-011-015>017-031-032-121200-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
543 AM EDT Fri Aug 11 2017

This Hazardous Weather Outlook is for East Central Maine...Eastern
Maine...Far Northern Maine...Interior DownEast Maine...North
Central Maine...Northern Maine and West Central Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-121200-
Coastal Hancock-Coastal Washington-
543 AM EDT Fri Aug 11 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-121200-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
543 AM EDT Fri Aug 11 2017

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Norcross

In the hours before

Special weather statement, Aug 11, 11:09 AM EST, 20 minutes before
Special Weather Statement
National Weather Service Caribou ME
1209 PM EDT FRI AUG 11 2017

MEZ006-111700-
Southeast Aroostook-
1209 PM EDT FRI AUG 11 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN AROOSTOOK
COUNTY...

At 1208 PM EDT, strong thunderstorms were clustered 7 miles north of
Haynesville, or 15 miles southwest of Houlton, moving northeast at 25
mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Houlton, Hodgdon, Island Falls, Amity, Haynesville, Cary Plantation,
Littleton, Linneus, Oakfield, New Limerick, Ludlow, Weston, Cary,
Dyer Brook, Orient, Forkstown and North Amity.

This includes the following highways...
 Interstate 95 between mile makers 293 and 304.
 US Highway 1 between Orient and Littleton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4590 6777 4588 6781 4586 6780 4583 6776
      4580 6781 4576 6781 4575 6779 4573 6778
      4573 6780 4572 6781 4602 6827 4626 6778
      4594 6778 4592 6775
TIME...MOT...LOC 1608Z 218DEG 22KT 4594 6802

Bloomer

The radar

The Caribou radar (KCBW), 9 km away, was scanning. The volume nearest the first event began at 16:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Aroostook

When
August 11, 11:29 AM EST
Where
Aroostook County, Houlton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.120, -67.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2017Every state in 2017This day in weather historyWarnings in Maine, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714224.